Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 304, NWS Fort Worth, TX

October 22, 2012Jack County, Young County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Oct 22, 2012, 10:22 AM CDT for Jack County, Young County, Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2012, 10:22 AM CDT (15:22 UTC)
Expired
Oct 22, 2012, 11:15 AM CDT
In force
53 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Jack County, TX, Young County, TX

The radar

The Dyess AFB radar (KDYX), 105 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 10:25 AM CDTHAIL 1.75Newcastle, TXGOLFBALL SIZED HAIL IN NEWCASTLE. THIS IS A DELAYED REPORT.
Oct 22, 10:30 AM CDTHAIL 1.58 Ne Graham, TXQUARTER TO PING PONG SIZED HAIL FELL IN LOVING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS54 KFWD 221522
SVRFWD
TXC237-503-221615-
/O.NEW.KFWD.SV.W.0304.121022T1522Z-121022T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1022 AM CDT MON OCT 22 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JACK COUNTY IN NORTH CENTRAL TEXAS...
  YOUNG COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 1115 AM CDT

* AT 1021 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
  NORTH OF GRAHAM...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOVING AT 1035 AM
  JERMYN AT 1045 AM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3319 9894 3341 9864 3340 9843 3347 9843
      3348 9842 3347 9798 3346 9798 3301 9840
      3301 9843 3297 9843 3296 9844 3296 9896
TIME...MOT...LOC 1521Z 223DEG 28KT 3321 9852

$$
2 follow-up statements
469 
WWUS54 KFWD 221537
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1037 AM CDT MON OCT 22 2012

TXC237-503-221615-
/O.CON.KFWD.SV.W.0304.000000T0000Z-121022T1615Z/
JACK TX-YOUNG TX-
1037 AM CDT MON OCT 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR NORTHEASTERN YOUNG AND NORTHWESTERN JACK COUNTIES...

AT 1037 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER 
NORTHEASTERN YOUNG COUNTY...MOVING NORTHEAST AT 40 MPH. PING-PONG 
SIZED HAIL FELL IN LOVING AROUND 1030 AM CDT.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANTELOPE AT 1055 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3329 9818 3318 9853 3332 9872 3341 9864
      3340 9843 3347 9843 3348 9842 3347 9804
TIME...MOT...LOC 1537Z 210DEG 35KT 3335 9843

$$


85/NH
676 
WWUS54 KFWD 221615
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1115 AM CDT MON OCT 22 2012

TXC237-503-221624-
/O.EXP.KFWD.SV.W.0304.000000T0000Z-121022T1615Z/
JACK TX-YOUNG TX-
1115 AM CDT MON OCT 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YOUNG AND
NORTHWESTERN JACK COUNTIES EXPIRES AT 1115 AM CDT...

AT 1114 AM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING
WEAKENED AND WAS NO LONGER SEVERE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THUNDERSTORMS ACROSS JACK AND SOUTHEAST YOUNG 
COUNTIES THROUGH MIDDAY. MOVEMENT OF THE STORMS WAS TO THE NORTHEAST 
AT 30 MPH.

LAT...LON 3329 9818 3318 9853 3332 9872 3341 9864
      3340 9843 3347 9843 3348 9842 3347 9804
TIME...MOT...LOC 1614Z 224DEG 41KT 3337 9823

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 7:32 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 22, 7:32 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
732 AM CDT MON OCT 22 2012

.UPDATE...
SHORTWAVE CONTINUES LIFTING NORTHEAST ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THIS MORNING. LATEST HIGH RES HRRR MODEL AND
NAM12 RUNS ARE PICKING UP ON THE LATEST TRENDS WITH THE WEST TX
STORMS THIS MORNING. THE TECH AND NCEP WRF MODELS PICK UP SOME OF
IT...BUT ARE TOO WEAK AS THE SHORTWAVE HAS IMPRESSIVE STRUCTURE ON
WATER VAPOR SATELLITE THIS MORNING.

12Z FWD SOUNDING DOES SHOW THE CAPPING INVERSION HAS STRENGTHENED
ONCE AGAIN WITHIN SWLY FLOW ALOFT...SO THE QUESTION REMAINS ON HOW
FAR SOUTH AND EAST TO BRING RAIN CHANCES. FOR NOW...HAVE KEPT THE
LINE THE SAME FOR RAIN CHANCES. HOWEVER...DID RAISE POPS ACROSS
THOSE AREAS WHERE THE CAP IS LIFTING AND MOISTENING TO HIGH CHANCE
AND LIKELY ACROSS NORTHWEST COUNTIES DUE TO STRENGTH OF ASCENT
AND EXPECTED INSTABILITY.

05/

&&

.AVIATION...
/12Z TAFS/

WIDESPREAD MVFR CIGS PREVAIL ACROSS NORTH TEXAS THIS MORNING WITH
MOIST SOUTHERLY FLOW WELL ESTABLISHED. A FAST MOVING BUT POTENT
DISTURBANCE WILL MOVE THROUGH THE SOUTHERN PLAINS TODAY RESULTING
IN SCATTERED SHOWERS AND THUNDERSTORMS. MOST OF THE ACTIVITY IS
EXPECTED TO REMAIN TO THE NORTHWEST OF THE MAJOR AIRPORTS HOWEVER
IT WILL BE CLOSE ENOUGH TO IMPACT OPERATIONS. SOME LIGHT SCATTERED
ACTIVITY IS ALREADY ONGOING FROM BRECKENRIDGE TO GAINESVILLE. WILL
MAINTAIN MVFR CIGS THROUGH THE MORNING AND FOR NOW WILL LEAVE THE
MENTION OF THUNDERSTORMS OUT WITH THE THINKING THAT THEY WILL
MAINLY BE OFF TO THE NORTHWEST. TIMING ON CONVECTIVE ACTIVITY
WOULD MOST LIKELY BE 18-21Z IN THE METROPLEX IF IT HOLDS TOGETHER
THIS FAR EAST. OTHERWISE...SOUTHERLY WINDS 15 TO 20KTS WILL
PERSIST. ANOTHER ROUND OF MVFR CIGS IS EXPECTED LATE TONIGHT.

DUNN

&&

.PREV DISCUSSION... /ISSUED 339 AM CDT MON OCT 22 2012/
SHORTWAVE NOW SEEN MOVING PROGRESSIVELY NORTHEAST ACROSS NEW
MEXICO AND FAR WEST TEXAS THIS MORNING. SCATTERED THUNDERSTORMS
WERE IN PROGRESS FROM THE PERMIAN BASIN BACK INTO THE TRANS PECOS
MOVING FAIRLY QUICKLY. CURRENT HIGH RESOLUTION MODEL ANALYSIS
INDICATES LARGE SCALE ASCENT WILL AFFECT FAR NORTHWEST COUNTIES BY
MID-LATE MORNING. ASCENT WILL PROGRESS EAST ACROSS THE NORTHERN
COUNTIES THROUGH THE DAY WITH THE DISTURBANCE LIFTING ACROSS
OKLAHOMA/KANSAS. MORNING STRATUS HAS DEVELOPED SOUTHEAST OF A
SHERMAN...DFW...COMANCHE LINE WITH INCREASING HIGH CLOUDS IN
ADVANCE OF SHORTWAVE ACROSS THE NORTHEAST COUNTIES. WILL CONTINUE
A TIGHT GRADIENT ON RAIN CHANCES WITH THE FAR NORTHWEST AND RED
RIVER COUNTIES SEEING THE HIGHEST PROBABILITY THIS AFTERNOON AND
EVENING PER SYSTEM TRACK.

WITH REGARD TO SEVERE WEATHER...INSTABILITY WILL HINGE ON HOW MUCH
INSOLATION AND HEATING THESE AREAS CAN ACHIEVE BEFORE THE BEST
LIFT ARRIVES THIS AFTERNOON. THE CAP HAS LIFTED AND MOISTENED
SOMEWHAT THE PAST 24 HOURS ON THE LATEST FWD SOUNDING. DO FEEL THE
SOUTHEAST HALF OF THE CWA WILL LIKELY STAY CAPPED PER THE TRACK OF
THIS SHORTWAVE. IF STRATUS CAN STAY OUT OF OUR NORTHWEST COUNTIES...
THEN HIGHS WARMING INTO THE MID 80S THIS AFTERNOON MAY YIELD
ENOUGH INSTABILITY FOR A FEW STRONG TO MARGINALLY SEVERE STORMS.
WESTERLY BULK SHEAR OF 30-35 KTS INDICATE A MULTI- CELL SCENARIO
WITH THE POTENTIAL FOR A LOCALIZED DAMAGING WIND THREAT. WE DO NOT
EXPECT WIDESPREAD SEVERE WEATHER WITH THE LACK OF A SURFACE FOCUS
AND CLOUD COVER LIMITING THE POTENTIAL. THE SHORTWAVE AND
ASSOCIATED LIFT EXIT NORTHEAST AWAY FROM NORTH TEXAS OVERNIGHT
WITH RAIN CHANCES ENDING. OTHERWISE...A STRONG PRESSURE GRADIENT
WILL CONTINUE THE WINDY CONDITIONS TODAY WITH GUSTY SOUTH WINDS
15-25 MPH.

A FLAT SHORTWAVE RIDGE WILL DOMINATE ACROSS THE SOUTHERN PLAINS
DURING THE MIDDLE OF THE WEEK...AS DEEP ENERGY ALOFT ORGANIZES
ACROSS THE ROCKIES AND PACIFIC NORTHWEST. THIS WILL MAINTAIN LEE
CYCLOGENESIS ACROSS THE LEE OF THE ROCKIES WITH BREEZY AND WARM
CONDITIONS CONTINUING. A LEAD SHORTWAVE ROTATING EAST ACROSS THE
CENTRAL AND NORTHERN PLAINS ON THURSDAY WILL ASSIST IN MOVING A
STRONG COLD FRONT SOUTH TOWARD THE RED RIVER THURSDAY NIGHT.
MEDIUM RANGE MODELS ARE COMING INTO MORE AGREEMENT OF THE FRONT
CROSSING THE RED RIVER AND MOVING TOWARD THE I-20 CORRIDOR BY
DAYBREAK FRIDAY MORNING. BEST FORCING WILL REMAIN TO OUR NORTH ON
FRIDAY...BUT FORCING ALONG THE FRONT SHOULD LEND TO ISOLATED-
SCATTERED THUNDERSTORMS DURING THE DAY. ANALYSIS OF INSTABILITY
AND LAPSE RATES ALOFT DO NOT INDICATE A SEVERE WEATHER THREAT WITH
THE SYSTEM FRIDAY. A FEW STRONG STORMS ALONG THE FRONT WILL BE
POSSIBLE AS IT PROGRESSES QUICKLY SOUTH ACROSS THE CWA.

BRISK AND MUCH COOLER CONDITIONS ARE EXPECTED ACROSS NORTH TEXAS
INTO THE WEEKEND WITH STRONG CAA NOTED IN ALL THE MODELS. A
STRONG SHORTWAVE WILL ROTATE ACROSS THE SOUTHERN PLAINS FRIDAY
NIGHT AND SATURDAY MORNING WITH RAIN CHANCES CONTINUING. FORCING
ABOVE THE FRONTAL INVERSION WILL STEEPEN LAPSE RATES ALOFT ENOUGH
FOR EMBEDDED THUNDER FRIDAY NIGHT. MEANWHILE...LOWS BY SATURDAY
WILL FALL INTO THE 40S WITH BRISK CONDITIONS EXPECTED THE MAJORITY
OF THE WEEKEND. RAIN CHANCES  END FROM WEST TO EAST DURING THE
DAY SATURDAY IN WAKE OF THE SHORTWAVE. HOWEVER...CONTINUING CAA
AND CLOUD COVER WILL RESULT IN HIGHS ONLY CREEPING INTO THE 50S
MOST AREAS.

CLEARING SKIES SATURDAY NIGHT AND DIMINISHING NORTH WINDS WILL
RESULT IN AREAS NORTH-WEST OF DFW FALLING INTO THE 30S BY SUNDAY
MORNING WITH LOWER-MID 40S ELSEWHERE. NORTH TEXAS WILL SEE MORE
SUNSHINE ON SUNDAY...BUT CONTINUING COOL WEATHER WITH HIGHS ONLY
CREEPING INTO THE LOWER 60S WITH A SECONDARY SURGE OF COOL
CANADIAN AIR BEING SUPPORTED BY CYCLONIC/NORTHWEST FLOW ALOFT.
LOWS IN THE 30S LOOK LIKELY BY NEXT MONDAY MORNING AND COULD NOT
RULE OUT SOME LIGHT FROST ACROSS THE NORTHERN COUNTIES. A DRY
FORECAST WILL CONTINUE INTO EARLY NEXT WEEK WITH ONLY A SLOW
MODERATION IN TEMPERATURES PER CONTINUED CYCLONIC NORTHWEST FLOW
ALOFT INDICATED BY ALL THE MODELS.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  86  70  85  68  86 /  30  10   5   0   0
WACO, TX              87  69  86  65  86 /  10   5   5   0   0
PARIS, TX             85  65  84  64  84 /  40  30   5   0   0
DENTON, TX            84  68  84  66  86 /  40  10   5   0   0
MCKINNEY, TX          84  67  84  65  85 /  40  20   5   0   0
DALLAS, TX            86  71  85  68  86 /  20  10   5   0   0
TERRELL, TX           86  68  84  66  85 /  10  10   5   0   0
CORSICANA, TX         86  68  85  66  85 /  10   5   5   5   5
TEMPLE, TX            87  68  85  64  86 /  10   5   5   5   5
MINERAL WELLS, TX     84  65  84  62  85 /  40  10   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /05
Hazardous weather outlook, Oct 22, 4:05 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
405 AM CDT MON OCT 22 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
405 AM CDT MON OCT 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING MAINLY
NORTHWEST OF A COMANCHE TO SULPHUR SPRINGS LINE...INCLUDING
DALLAS...FORT WORTH...GAINESVILLE...AND MINERAL WELLS. A FEW OF
THESE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE FAR
NORTHWEST COUNTIES THROUGH AFTERNOON.

DUNN

In the hours before

Special weather statement, Oct 22, 10:19 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1019 AM CDT MON OCT 22 2012

TXZ100-221545-
YOUNG TX-
1019 AM CDT MON OCT 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  YOUNG COUNTY

AT 1019 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF GRAHAM...MOVING NORTHEAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM AND OLNEY.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3340 9882 3340 9842 3298 9842 3296 9875
      3296 9895 3337 9896
TIME...MOT...LOC 1519Z 224DEG 28KT 3319 9853

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 10:19 AM CDTSpecial Weather StatementFWDYoung26 min
Oct 22, 10:55 AM CDTSpecial Weather StatementFWDPalo Pinto, Stephens35 min
Oct 22, 11:06 AM CDTSpecial Weather StatementFWDMontague24 min
Oct 22, 11:57 AM CDTSpecial Weather StatementFWDParker, Wise63 min
Oct 22, 12:30 PM CDTSpecial Weather StatementFWDMilam30 min
Oct 22, 12:47 PM CDTSpecial Weather StatementFWDDenton, Tarrant28 min
Oct 22, 12:50 PM CDTSpecial Weather StatementFWDFalls25 min
Oct 22, 1:19 PM CDTSpecial Weather StatementFWDFalls56 min
Oct 22, 1:27 PM CDTSpecial Weather StatementFWDCollin, Dallas, Tarrant63 min
Oct 22, 1:42 PM CDTSpecial Weather StatementFWDGrayson33 min
Oct 22, 2:10 PM CDTSpecial Weather StatementFWDLimestone35 min
Oct 22, 2:21 PM CDTSpecial Weather StatementFWDEastland24 min
Oct 22, 4:28 PM CDTSpecial Weather StatementFWDLamar32 min
Oct 22, 4:56 PM CDTSpecial Weather StatementFWDKaufman34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.